Alert archive / North Carolina / Tornado Warnings in 1997
Tornado Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jun 13, 1997, 4:35 PM EDT for Dare County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 1997, 4:35 PM EDT (20:35 UTC)
- Expired
- Jun 13, 1997, 5:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 132031 RRA TORMHX NCC055-132100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT NC 435 PM EDT FRI JUN 13 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 500 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...NORTHERN OUTER BANKS IN DARE COUNTY AND THE ADJACENT COASTAL WATERS AT 428 PM WEATHER RADAR INDICATED A TORNDO OVER ROANOKE ISLAND IN VICINTY OF MANTEO. THIS STORM IS MOVING NORTHEAST AT 25 MPH AND WILL AFFECTING AREAS FROM NAGS HEAD TO KILL DEVIL HILLS BEFORE 5 PM. DARE COUNTY OFFICIALS REPORTED THAT A WATERSPOUT HAS MADE LANDFALL AND PRODUCED DAMAGE AT THE AIRPORT IN MANFTEO. IF YOU ARE OUTSIDE...SEEK SHELTER IN A NEARBY STURDY BUILDING. IF THERE ISNT TIME TO GET INTO A SHELTER...TAKE REFUGE IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. JME/JH &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:30 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 13, 2:30 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EDT FRI JUN 13 1997 ZFP: SRT TERM: CNVCTN DVLPING ALONG AND JUST W OF RESULTANT BNDRY. MDLS SHOW VORT LOBE ALONG CST NOW AND MVG OFFSHORE BY EVENING SO PRECIP SHLD DIE QUICKLY EARLY THIS EVENING. BASED ON RDR AT RELEASE TIME MAY NEED EVENING POP ESPECIALLY ALNG CST. LONGER TERM: SHLD BE RATHER QUIET OVERNIGHT AND GOOD PART OF SAT AS INIT SRT WV IS OFFSHORE WITH WEAK SUBSIDENCE OVER RGN. LATE SAT INTO EARLY SUN LOOKS INTERESTING AS FAIRLY STRG SRN STRM SRT WV MVS ACROSS. ATM WL BE MOIST AND UNSTBLE AND LIFT ASSOCIATED WITH SRT WV SHLD DVLP GOOD CNVCTN. APPEARS WL GET GOOD DEAL OF SUN EARLY SAT WITH TEMPS REACHING ARND 90 INLND WHICH WILL DVLP LARGE CAPES. WNDS FIELDS NOT VERY IMPRESSIVE BUT ANY TIME DECENT SRT WV MVS ACRS DURING JUN SVR CNVCTN POSS. LOOKS LIKE BEST CHC WILL BE INLAND SAT AFTN REACHING CST SAT EVNING INTO EARLY SUN. NGM LOOKS A BIT FAST MVG LOW AND FRNT OFFSHORE SO AT THIS TIME PROB GOOD IDEA TO CONT DECENT POP ERLY SUNDAY ALONG CST. CWF: LARGE MDL DIFFERENCES IN LTR PERIODS WITH NGM SHOWING STRG SURGE OF NE WINDS BEHIND FRNT AND DEPARTING LOW WHILE ETA MUCH WEAKER AND SLOWER. AT THIS TIME DONT PLAN TO MENTION POSS OF SCA AS LOTS OF DOUBT. WL PROB SPLIT AT LOOKOUT AND SHIFT WINDS TO NE SAT NIGHT NRN WTRS AND SUN SRN WTRS. DOESNT LOOK LIKE SW FLOW WILL REACH SCA TONIGHT THROUGH SAT...DSLN7 MAY REACH 25 KTS HOWEVER THINK ITS NOT REPRESENTATIVE OF VAST MJRTY OF WTRS. .MHX...NONE. FREDERICK
Nearby
Tornado Warnings in North Carolina, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.